Chronic Viral Encephalopathy Mistaken for Schizophrenia

16-Year-Old Boy Lost Psychiatric Symptoms After Antiviral Treatment

A recent case report published in the British Medical Journal features the account of a teenage boy who had been experiencing symptoms of paranoid ideation, anxiety, fear and hallucinations for a period of three months. A psychiatric hospital diagnosed the teen with schizophrenia and prescribed the antipsychotic medication, aripiprazole, to treat his symptoms. After two weeks, the patient had a very strong and concerning reaction to the medication. The treating physicians switched the boy to another antipsychotic, haloperidol. The teen’s symptoms of anxiety and fear worsened while taking this second drug. Puzzled by the boy’s reactions to these medications, the treating medical team decided to examine his cerebrospinal fluid (CSF) which revealed an abnormal white blood cell count.  Combined with the teen’s original additional symptoms of headache and abnormal muscle tone, the doctors diagnosed the boy with a central nervous system infection. After two weeks of antiviral treatment, the patient’s CSF levels were normal, his headache disappeared and had returned to his usual muscle tone. Most importantly, the boy’s psychiatric symptoms including auditory hallucinations and delusions vanished. The treated physicians ultimately modified the teen’s diagnosis to “mental disorder caused by viral encephalitis.” Three months after being treated, the patient reported normal social function and excellent academic performance. 

Original Case Report

Show Buttons
Hide Buttons